Immune checkpoint inhibitors or novel medications are used to treat a wide range of solid organ tumors and work by stimulating the cellular immune response. With their increasing use, more and more multiorgan side effects are reported in the literature. Prompt recognition of these findings is vital for the safe clinical use of these agents. Most side effects are immune-mediated injury, and the treatment involves stopping the ICI drug and systemic steroids. We report a case of a 72-year-old female treated with pembrolizumab monotherapy for non-small cell lung cancer. She presented after the second session of pembrolizumab for dyspnea and generalized weakness. She was found to have a triad of Takotsubo cardiomyopathy, hypophysitis, and pneumonitis. The patient was discharged home on steroids and heart failure treatment with the discontinuation of further sessions of pembrolizumab.
Khan, Wahab J; Asif, Muhammad; Chaudhry, Hammad S; Aslam, Sadia; and Nadeem, Ifrah
"Pembrolizumab-induced broken heart syndrome, pneumonitis, and hypophysitis occurring concurrently; a deadly triad,"
Journal of Community Hospital Internal Medicine Perspectives: Vol. 13:
3, Article 17.
Available at: https://scholarlycommons.gbmc.org/jchimp/vol13/iss3/17